Intravenous Midazolam as a Diagnostic Test for Catatonia
We present the case of a 46-year-old Caucasian woman with a history of Hashimoto thyroiditis, total thyroidectomy, and hypothyroidism, who developed a thyroid eye disease that required orbital decompression surgery and steroid treatment at the local general hospital. She had no significant psychiatric history or substance misuse. After receiving 3 doses of prednisolone 500 mg per day intravenously (IV), in addition to oral prednisolone 20 mg per day, she suddenly developed restlessness, agitation, insomnia, and paraesthesia. Within the next few days, she developed auditory hallucinations and delusions of being controlled. Psychiatric assessment suggested that she had steroid-induced psychosis, and she was thus initiated on olanzapine 5 mg per day and diazepam 5 mg per day, and her prednisolone was tapered and discontinued 3 weeks later.
Her mental state progressively worsened. She became withdrawn and uncommunicative and began refusing food, fluids, and medications and neglecting her self-care. A nasogastric tube was inserted for feeding and administering medications, and fluids were administered IV. The psychiatric opinion was that she developed severe psychotic depression. Olanzapine was increased gradually to 15 mg per day, and she had sequential trials of the antidepressants sertraline (up to 150 mg per day) and venlafaxine (up to 225 mg per day) with no response. Diazepam was discontinued owing to worsening psychomotor retardation. Her computed tomography and magnetic resonance imaging head scans were unremarkable.
The patient's condition deteriorated over the following weeks, and she became mute and had a blunted affect. She was minimally mobile and doubly incontinent. She repeatedly pulled out her nasogastric tube, and thus, it was replaced with a percutaneous endoscopic gastrostomy tube, 3 months after the onset of her symptoms. In preparation for the percutaneous endoscopic gastrostomy procedure, she received midazolam 2 mg IV, as per the local protocol. Midazolam is a parenteral benzodiazepine with rapid onset and short duration of action compared with other benzodiazepines, which is usually used before surgical operations or invasive procedures.
The administration of IV midazolam was associated with rapid, but transient, resolution of the patient's symptoms. She became more alert and aware of her surroundings. Her mood brightened up, and she spoke spontaneously and interacted with nursing staff. However, her symptoms completely relapsed by the end of the procedure half an hour later. The dramatic response to midazolam pointed to a diagnosis of catatonia, and subsequently, bilateral electroconvulsive therapy (ECT) was recommended.
After the patient had her first ECT, her speech and movement minimally improved. She had her second ECT 3 days later, after which her symptoms dramatically subsided. She was assessed as having made full recovery on the same day, with no evidence of any active psychopathology. Symptomatic and functional recovery was maintained when the patient was interviewed 7 months after the ECT treatment.
A PubMed and Google Scholar search (last run in June 2017), using the key terms midazolam and catatonia, revealed 5 case reports where the diagnosis of catatonia was confirmed after response to midazolam, which was in the majority of cases administered incidentally.1–5
The delayed diagnosis of catatonia in this case, and in the cases revealed by the literature search, supports the view that catatonia is under-recognized in clinical practice. Although catatonia is known to respond to treatment with benzodiazepines, this case adds to the limited evidence particularly supporting the use of midazolam. However, the patient's response to ECT is in line with the existing evidence.
The dramatic resolution of catatonia with IV midazolam potentially justifies its use as a diagnostic test, albeit the parenteral administration, the short duration of action, and the necessary monitoring for respiratory depression could limit its use as a standard treatment.